Alert archive / North Dakota / Tornado Warnings in 2009
Tornado Warning 25, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 26, 2009, 7:22 PM CDT for Morton County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2009, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 26, 2009, 7:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Morton County, ND
The radar
The Bismarck radar (KBIS), 55 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 26, 6:43 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1750 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 270022
TORBIS
NDC059-270045-
/O.NEW.KBIS.TO.W.0025.090627T0022Z-090627T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 745 PM CDT
* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR ALMONT...OR 34 MILES WEST OF BISMARCK...AND
MOVING NORTHEAST AT 25 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
NEW SALEM AROUND 740 PM CDT.
JUDSON AROUND 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS WELL AWAY FROM THE
STORM CENTER.
&&
LAT...LON 4674 10168 4695 10136 4673 10112 4663 10143
4663 10159
TIME...MOT...LOC 0022Z 233DEG 20KT 4673 10148
$$
SIMOSKO1 follow-up statement
000
WWUS53 KBIS 270035
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT FRI JUN 26 2009
NDC059-270045-
/O.CON.KBIS.TO.W.0025.000000T0000Z-090627T0045Z/
MORTON ND-
735 PM CDT FRI JUN 26 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL
MORTON COUNTY...
AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ALMONT...OR 34
MILES WEST OF BISMARCK. AREAS SOUTH OF THE TORNADO WILL EXPERIENCE
WINDS IN EXCESS OF 75 MPH.
THE TORNADO WILL BE NEAR...
NEW SALEM AROUND 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS WELL AWAY FROM THE
STORM CENTER.
&&
LAT...LON 4674 10168 4695 10136 4673 10112 4663 10143
4663 10159
TIME...MOT...LOC 0034Z 180DEG 0KT 4673 10149
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 26, 4:20 AM CDT, 15 hours 2 minutes earlier.
Area forecast discussion, Jun 26, 4:20 AM CDT, 15 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT FRI JUN 26 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES 700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS. CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY. .LONG TERM...MONDAY THROUGH THURSDAY... EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED THUNDERSTORMS MAINLY ACROSS THE NORTH. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051. && TSW/WAA
Hazardous weather outlook, Jun 26, 4:44 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 444 AM CDT FRI JUN 26 2009 NDZ001>004-009>012-017>021-031>033-040-041-043-044-270945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK- SLOPE-HETTINGER-BOWMAN-ADAMS- 444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-013-022-023-025-034>037-042-045>048-050-051-270945- ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE TROUGH WILL MOVE INTO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...THE SLOWLY EAST INTO THE RED RIVER VALLEY TONIGHT. WARM MOIST AIR OVER THE AREA WILL HELP PRODUCE SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LATE AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 26, 6:46 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 SE RIVERDALE 47.46N 101.31W
06/26/2009 E1.00 INCH MCLEAN ND MESONET
ALSO 1.35 INCHES OF RAIN IN ONE HOUR
0600 PM HAIL 5 S RIVERDALE 47.42N 101.37W
06/26/2009 E0.88 INCH MCLEAN ND TRAINED SPOTTER
&&
ASCHLAGLocal storm report, Jun 26, 7:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TORNADO 10 N WASHBURN 47.43N 101.03W
06/26/2009 MCLEAN ND PUBLIC
TORNADO ON GROUND FOR 3 MINUTES. BEGAN AT 1843 CDT
&&
ASCHLAGLocal storm report, Jun 26, 7:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 SW UNDERWOOD 47.45N 101.15W
06/26/2009 E1.75 INCH MCLEAN ND FIRE DEPT/RESCUE
&&
ASCHLAGLocal storm report, Jun 26, 7:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST NEW ENGLAND 46.54N 102.87W
06/26/2009 E40 MPH HETTINGER ND PUBLIC
HEAVY RAIN STARTING AT 1710 CDT WITH WIND GUSTS ESTIMATED
NEAR 40 MPH
0515 PM TSTM WND GST NEW ENGLAND 46.54N 102.87W
06/26/2009 E60 MPH HETTINGER ND CO-OP OBSERVER
ESTIMATED 60 MPH WIND GUST
0515 PM HEAVY RAIN 7 WNW NEW ENGLAND 46.58N 103.01W
06/26/2009 E0.00 INCH SLOPE ND TRAINED SPOTTER
1.40 INCHES OF RAIN IN 20 MINUTES
&&
ASCHLAGLocal storm report, Jun 26, 7:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 SE TURTLE LAKE 47.48N 100.81W
06/26/2009 E1.00 INCH MCLEAN ND TRAINED SPOTTER
ONGOING FOR FIVE MINUTES
0710 PM TORNADO 2 WSW MERCER 47.48N 100.75W
06/26/2009 MCLEAN ND PUBLIC
TORNADO ON GROUND
&&
ASCHLAGLocal storm report, Jun 26, 7:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 N MARTIN 47.87N 100.11W
06/26/2009 E1.25 INCH PIERCE ND TRAINED SPOTTER
&&
ASCHLAGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 63 min |
| Jun 26, 7:17 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 58 min |
| Jun 26, 7:29 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 46 min |
| Jun 26, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 38 min |
| Jun 26, 7:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Grant, Morton | 62 min |
| Jun 26, 7:55 PM CDT | Tornado Warning | BIS | Burleigh, Morton | 35 min |
| Jun 26, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Kidder, McHenry, McLean and 8 more | 52 min |
| Jun 26, 8:33 PM CDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| Jun 26, 8:33 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Jun 26, 8:46 PM CDT | Flash Flood Warning | BIS | Burleigh | 3 hr |
| Jun 26, 8:49 PM CDT | Flash Flood Warning | BIS | Ward | 3 hr |
| Jun 26, 9:13 PM CDT | Flash Flood Warning | BIS | Burleigh, Kidder, Morton, Sheridan, Wells | 3 hr |
| Jun 26, 11:52 PM CDT | Areal Flood Advisory | BIS | Burleigh, Kidder, Morton, Sheridan, Wells | 6 hr |
| Jun 27, 12:00 AM CDT | Areal Flood Advisory | BIS | Ward | 6 hr |
| Jun 27, 2:54 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 36 min |
| Jun 27, 2:58 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 43 min |
| Jun 27, 3:15 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 50 min |
Nearby
Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.